Sotalol side effects

I start usong sotalol since a week 3 weeks now as 40 mg twice a day for the treatment of SVT

I increased the dose since 4 days to 80 mg in the morning and 40 mg in the evening

I'm already suffering long back from ectopic beats but today there are a lot more than usual and more stronger , I'm scared

Could it be a side affect from sotalol due to increasing the dose?

Has sotalol the same bad side effect for long term use as amiodorone ?

Appreciate any feedback

Maitha

Last edited by

14 Replies

oldestnewest
  • I've been taking Sotalol for 2 months now, I get some ectopic beats but as time has gone by things have settled. I remember reading somewhere that it does take 2 to 3 months to get into your system and to work properly.

  • Hello Maitha,

    Sotalol did not agree with me, AF Attacks very bad ectopic heart beats awful this drug was driving me crazy.

    Made an appointment to see my cardio at St Thomas’s he prescribed me Digoxin and Flecainide and since taking these little pills no more triggers no more AF attacks after 5 Months so fingers crossed.

    All i can say is Sotalol did not work for me ,But everyone is different.

  • I was prescribed Sotalol 11 years ago when my AF started, I took it for a year and it made me feel very tired all the time and I dragged myself around for a year also my BP went very low so was getting dizzy spells. Spoke to my cardiologist and he changed it to Flecainide which I have now taken for 10 years without any noticeable side effects. I still get ectopics and episodes of AF. I think the ectopics are all part and parcel of this very annoying condition. I would speak to your cardio as there is no point in suffering unnecessarily. Good luck.

    Brenda

  • Hi, I had the same side effects that you have described re: tiredness, light headiness and fluctuating BP. Each time I mention this to my GP or the cardiologist they both felt that it would be safer to stay with Sotalol because of it's good track record. At the present time I am in NSR but find the tiredness and dizziness life sapping.

  • Sotalol can lower magnesium and potassium levels which can lead to lethargy and irregular heart beat. I eat a banana daily and take a 200 mg magnesium daily and had levels checked with blood test. So far so good and no a-fib after second ablation.

  • I take Sotalol in preference to Bisoprolol as the latter would not control my irregular beats. I started on 80mg twice per day and after one year am now on 120mg twice a day, I also take Digoxin 2.5mg once a day ; I find this combination works for me.I am sure everyone reacts differently, and you have to find by trial and error which medication suits you.

  • I take 80mg sotalol twice a day and 125mg Digoxin once a day I was on 3 x 80mg Sotalol but fingers went blue and breathing was so bad I could hardly get up stairs. My BP is high breathing not good and I am tired all the time even though I do not sleep well.

    Other than that I am fine ;)

  • Thank you all for feedback

    Actually I'm really disappointed since I had my ablation 4 weeks back to stop atrial flutter to avoid such medication for long term

    But I'm having a lot of tachycardia attacks daily after ablation so doctor put me on sotalol

    He advised me to have a second ablation for this issue but I refused so I'm back for the same point again long term medication

    My plan is to use sotalol about six months then try to reduce it , if it didn't work I will have another ablation by a professional EP doctor since I don't want to keep on having ablations for the rest of my life

    Does that seem reasonable ?

  • I had an ablation four months ago....not fun, but it was with the hope that I would be able to get off cardio Rx. Less than three months later, I went back into a.flutter which I cannot detet unless I use a BP cuff. Cardioversion knocked out the a.flutter (my 2nd cardioversion in four months), but the doc switched me off the maximum dose of propafenone (900 mg q.d.) saying it was not working and on to Sotalol. With this, I have weird dreams/nightmares which wake me up to SVT and a great sense of fear. I haven't had SVT since a cardioversion treatment in 2011 and starting propafenone which gradually had to be increased over the years. I'm on Sotalol 80 mg b.i.d. and it doesn't seem to hold me to the next dose in 12 hours before I'm going into SVT at around 8 or 9 hours after the last dose. And the "lol" in Sotalol is the blood pressure component which I don't need because I naturally have low blood pressure until I get frightened by these SVTs. Being on heart Rx is a bummer.

  • Hi Maitha I was on Sotalol a very high dose I thought, 80mg twice per day, after Metropolol could not hold the SVT. It made me short of breath, and I didn't feel good with this medication, I used it for 3 months and then had it reduced to 40mg twice per day, this was OK but still had episodes and shortness of breath, eventually needed another type of medication which I am now on "Amiodarone," I have no side effects with this one on a lower dose, of 100mgs once per day, but I will need to get tested for all unseen side effects which could be a problem long term. I didn't need to be tested whilst on Sotalol. I haven't had an ablation as yet, so this could be an altogether different scenario, it took me around 6-8weeks to work out any new medication and I also tried eliminating different types of foods, which seems to have worked for a while. Its a little early yet for you to determine anything, maybe give it a couple of weeks more and record a diary of sorts for your next visit. Regards from Australia

  • Thank you dear

    My major complain right now in more ectopic beats than normal but no SVT for a week now after increasing sotalol dose

    Yesterday I have bad episodes it seems that frequent ectopic beats for more than a minute it left me sick with chess pain till now

    So scary , I used to have ectopic beats from time to time , but not a group together which is very annoying episodes

    I want the medication to work for me even for sometime , fed up from being sick

  • I was on Sotolol but was hospitalised in March this year. the consultant said that the Sotalol was prolonguing the time between the p and q blip on the ECG. This would have the effect of letting in ectopic beats. I am now on bisoprolol and after settling down with the lowest possible dose, I am feeling much better. For both drugs I kept a diary while varying the drug dose, with my doctors co-operation. This is something I initiiated. The consultants had started me on doses that ere way too high. I also find it better to split the dose into morning and evening.

  • Thank you dear

    Actually I started sotalol with 40 mg twice a day and it didn't work even my BP is low , then increased to 80 in the morning and 40 in the evening but still not completely controlling SVT

    Your feedback about ectopic beats make sense

    The problem I was on bisoprolol 2.5 mg daily but failed to control the SVT

    I will discuss this with my doctor next Wed

    Regards

  • Hi Maitha, this may help you - I have suffered from AF now for 16 years - I have had

    various medications to help my heart cope with these worrying and quite frightening episodes. I have been taking Sotalol now for a few years. I was admitted to hospital in Sept after having a 4 day episode of AF. When visiting my GP on returning home he suggested what he calls "pill in the pocket" ie when the AF starts I take 2 Sotalol instead of 1. I find this does help the recovery time - (which as you probably know) can vary from a few hours to 4 days!!!!!

    I do have faith I this particular medication. Hope this helps a bit

    Gillyflower 13

You may also like...